Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 247, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 4, 2004, 2:33 AM CDT for Pawnee County, Kansas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2004, 2:33 AM CDT (07:33 UTC)
- Expired
- Jul 4, 2004, 3:30 AM CDT
- In force
- 57 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Pawnee County, KS
The radar
The Dodge City radar (KDDC), 76 km from the middle of the area, began a volume at 07:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 3, 10:25 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.6 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1249 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 2323 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 040733
SVRDDC
KSC145-040800-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
233 AM CDT SUN JUL 4 2004
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PAWNEE COUNTY IN SOUTH CENTRAL KANSAS.
* UNTIL 330 AM CDT
* AT 229 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
GARFIELD...MOVING NORTHEAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
RURAL AREAS OF PAWNEE COUNTY...
ROZEL...
GARFIELD...
SANFORD...
ZOOK...
FRIZELL...
LARNED...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 3833 9956 3809 9956 3808 9934 3801 9935
3801 9893 3825 9892 3835 9904
$$
LACYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:27 PM CDT, 11 hours 6 minutes earlier.
Area forecast discussion, Jul 3, 3:27 PM CDT, 11 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 327 PM CDT SAT JUL 3 2004 .DISCUSSION... DAYS 1-2... CONSIDERABLE UNCERTAINTY EXISTS TODAY REGARDING THUNDERSTORM DEVELOPMENT AND EVOLUTION UNDER THE ELEVATED MIXED LAYER TONIGHT, EVOLUTION OF OUTFLOW BOUNDARIES WHICH MAY SERVE TO FOCUS UVV AND THUNDERSTORM DEVELOPMENT ON SUNDAY, AND TIMING THE ARRIVAL OF COOL AIR MONDAY. THE NUMERICAL GUIDANCE SEEMS TO BE HANDLING THE ATMOSPHERE REASONABLY WELL TODAY, ALTHOUGH DIFFERENCES EXIST IN THE SMALL SCALE FEATURES. THE ETA IS SOMEWHAT WETTER THAN THE GFS, ESPECIALLY DURING THE SUNDAY NIGHT PERIOD, AND SEEMS MORE REASONABLE AT LEAST THROUGH THE FIRST FEW PERIODS OF THE FORECAST. RAOB DATA FROM 12Z REVEALED THE PRESENCE OF VERY WARM AIR IN THE MID LEVELS ACROSS ALL OF WESTERN KANSAS WITH RELATIVELY SHALLOW LOW LEVEL MOISTURE, AND DEW POINTS HAVE BEEN DROPPING THIS AFTERNOON IN RESPONSE TO MIXING OF THE SHALLOW MOIST LAYER. SUFFICIENT HEATING WILL SUPPORT DEVELOPMENT OF SCATTERED THUNDERSTORMS OVER THE HIGHER TERRAIN OF COLORADO THIS AFTERNOON, AND THESE LIKELY WILL MOVE INTO WESTERN KANSAS THIS EVENING. SATELLITE IMAGERY SUGGESTED THE PRESENCE OF A JET STREAK IN THE SUBTROPICAL JET OVER WESTERN NEW MEXICO THIS AFTERNOON, AND THIS SHOULD HELP TO SUPPORT PERSISTENCE OF THE THUNDERSTORMS FOR A FEW HOURS HOWEVER, THEY SHOULD DIMINISH BEFORE MIDNIGHT. FARTHER NORTH, UPPER LEVEL DIVERGENCE WITH THE EXIT REGION OF THE SUBTROPICAL JET, UVV IN ADVANCE OF THE SHORT WAVE EVIDENT ON SATELLITE IMAGERY OVER WYOMING, AND THE MID LEVEL BAROCLINIC ZONE SHOULD PROVIDE A FAVORABLE ENVIRONMENT FOR DEVELOPMENT OF A CLUSTER OF THUNDERSTORMS WHICH WILL RIPPLE DOWN THE MID LEVEL BAROCLINIC ZONE INTO NORTHERN KANSAS LATER TONIGHT. THE CLUSTER PROBABLY WILL STAY NORTH AND EAST OF TREGO AND ELLIS COUNTIES, BUT THERE IS ENOUGH UNCERTAINTY TO KEEP SOME POPS GOING AFTER MIDNIGHT. AN OUTFLOW BOUNDARY FROM THE OVERNIGHT MCS LIKELY WILL BE PRESENT ACROSS SOUTHWESTERN KANSAS DURING THE DAY SUNDAY. THE VIGOROUS WAVE OVER SOUTHERN CALIFORNIA THIS AFTERNOON WILL APPROACH THE CENTRAL PLAINS SUNDAY AFTERNOON. EVEN THOUGH THE MID LEVELS OF THE ATMOSPHERE WILL REMAIN VERY WARM, SURFACE HEATING SHOULD BE STRONG ENOUGH TO BREAK THE CAP. THUNDERSTORMS SHOULD DEVELOP LATE IN THE DAY ALONG 1) THE OLD OUTFLOW BOUNDARY WHICH LIKELY WILL EXTEND FROM SOUTH CENTRAL INTO NORTHWESTERN KANSAS AND 2) THE SURFACE TROUGH IN EASTERN COLORADO. BY MONDAY, MODIFIED CANADIAN AIR WILL BEGIN TO INVADE THE CENTRAL PLAINS, AND THUNDERSTORMS ARE LIKELY TO DEVELOP AGAIN DURING THE AFTERNOON HOURS ALONG THE FRONTAL BOUNDARY FROM CENTRAL KANSAS INTO SOUTHWESTERN KANSAS. A CLUSTER OF THUNDERSTORMS ALSO MAY DEVELOP OVER EASTERN COLORADO IN THE UPSLOPE FLOW BEHIND THE COLD FRONT AND SUBSEQUENTLY TO PROPAGATE ACROSS KANSAS MONDAY NIGHT. GUIDANCE TEMPERATURES APPEAR REASONABLE. HIGHS MONDAY ARE VERY UNCERTAIN AND WILL DEPEND HEAVILY ON CLOUD COVER AND TIMING OF THE ARRIVAL OF THE COLD AIR. AT THIS POINT, IT APPEARS MOST LIKELY THAT VERY WARM TEMPERATURES WILL PREVAIL ACROSS MUCH OF SOUTHWESTERN KANSAS WITH COLD AIR ADVECTION DEVELOPING AFTER MOST OF THE POTENTIAL FOR HEATING HAS BEEN REALIZED. DAYS 3-7... WE HAVE NOTHING SHORT OF A SOMEWHAT ANOMALOUSLY COMPLICATED CIRCULATION REGIME FOR THE NORTHERN HEMISPHERE SUMMER SEASON. THE REMNANTS OF MJO NUMBER 5 (SINCE LATE FALL 2003) IS CURRENTLY MOVING FAIRLY RAPIDLY THROUGH THE WESTERN HEMISPHERE, WITH TROPICAL CONVECTION SHOWING SOME ENHANCEMENT OVER THE EASTERN PACIFIC AND INDIAN OCEANS. THE UPPER TROPOSPHERIC EQUATORIAL WESTERLIES AS A RESPONSE TO THIS RECENT MJO HAVE BY THIS TIME PROPAGATED WELL INTO THE MIDLATITUDES OF BOTH HEMISPHERES (CDC DIAGNOSTICS SUPPORT THIS ASSERTION). FOR THE USA THE RESULT HAS BEEN A SUBTROPICAL JET (STJ) ENTERING THE SOUTHWESTERN STATES, ALONG WITH SEVERAL EMBEDDED CYCLONIC FEATURES. AN ADDITIONAL CONTRIBUTION FROM THE RECENT MJO WAS THE EVOLUTION OF LARGE POSITIVE GEOPOTENTIAL HEIGHT ANOMALIES/BLOCKING ACROSS THE NORTH POLAR LATITUDES, INCLUDING ALASKA/WESTERN CANADA. THAT HAS GIVEN THE CURRENT SPLIT FLOW STRUCTURE ACROSS NORTH AMERICA, WITH TROUGHS COMING INTO THE WESTERN PART OF THE COUNTRY. FROM THE VIEWPOINT OF ATMOSPHERIC ANGULAR MOMENTUM, THIS BLOCKING/SPLIT FLOW STRUCTURE ACROSS THE EASTERN PACIFIC/WESTERN NORTH AMERICA SECTOR MAY PERSIST FOR AT LEAST THE NEXT 1-3 WEEKS, WITH VARIATIONS OF AMPLITUDE (WHICH IS SHOWN QUITE WELL BY THE WEEK 2 REFORECAST ENSEMBLE MEAN HEIGHT ANOMALIES FROM CDC). AT THIS TIME A RATHER COHERENT WAVE ENERGY DISPERSION WITH AMPLIFICATION IS COMING OUT OF NORTHERN ASIA AND IS DIRECTED TO NORTH AMERICA. FROM EXAMINING MODEL INITIAL CONDITIONS, THIS FEATURE HAS BEEN REASONABLY CAPTURED, ESPECIALLY IN REGARD TO THE ENSEMBLE PREDICTION SCHEMES SUCH AS THE CDC REFORECAST/NCEP AND CANADIAN. THE DETERMINISTIC RUNS OF THE UKMET/GFS AND ECMWF AT LEAST THROUGH ROUGHLY DAY 5 ARE SIMILAR TO THE ENSEMBLES. OVERALL, THERE HAS BEEN BETTER MODEL AGREEMENT DURING THE LAST FEW DAYS AS THE INITIAL CONDITIONS DISCUSSED ABOVE HAVE BEEN BETTER SAMPLED. UNDERSTANDING BIASES, ETC., I HAVE NO REAL NWP PREFERENCE. DURING WEEK 1, SHORT WAVE TROUGH NOW ENTERING THE NORTHWEST STATES SHOULD DIG SOUTHEASTWARD INTO THE CENTRAL PLAINS BY TUESDAY. A DECENT ROUND OF TSRA ACROSS MY CWA SHOULD ACCOMPANY THE COLD FRONT WITH THIS SYSTEM MONDAY NIGHT AND EARLY TUESDAY. ADDITIONALLY, AIRMASS WITH THIS TROUGH IS AT LEAST 1.5 STANDARD DEVIATIONS BELOW CLIMATOLOGY. THAT, ALONG WITH CLOUD COVER IS WHY I KEPT MAX TEMPS ONLY IN THE 70S TUESDAY. I WOULD NOT BE SURPRISED TO SEE NEAR RECORD COOL MINS WEDNESDAY MORNING IS SKIES COULD CLEAR OUT. MUCH OF THE HIGHER TERRAIN THUNDERSTORMS MAY STAY TO MY WEST TUESDAY NIGHT/WEDNESDAY MORNING. AFTERWARDS, ANOTHER TROUGH SHOULD DIG INTO THE NORTHERN ROCKIES AND PLAINS BY LATE NEXT WEEK. TEMPS WILL WARM AHEAD OF THIS SYSTEM, WITH MORE OPPORTUNITIES OF THUNDERSTORMS. ON DAY 7, SATURDAY JULY 10, I KEPT THE PREVIOUS FORECAST NOTION OF A BETTER CHANCE FOR STORMS. SIMILAR TO WHAT MY CWA MAY EXPERIENCE MONDAY NIGHT AND TUESDAY (JULY 5-6), MAY HAPPEN AGAIN NEXT WEEKEND. AS SUCH, I KEPT OUR LOCAL 8-10 DAY FORECAST WITH BELOW BELOW NORMAL TEMPERATURES AND ABOVE NORMAL RAINFALL (JULY 11-13). && .PRELIMINARY POINT TEMPS/POPS... DDC 66 94 67 93 / 10 40 40 40 GCK 65 93 63 93 / 20 40 40 40 EHA 64 95 63 91 / 20 30 40 40 LBL 67 96 67 96 / 20 40 40 40 HYS 64 91 66 88 / 30 20 40 40 P28 71 94 71 95 / 10 30 40 50 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. && 01/BERRY
Hazardous weather outlook, Jul 3, 11:34 AM CDT, 14 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1134 AM CDT SAT JUL 3 2004 KSZ030-031-043>046-061>066-074>081-084>090-041100- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 1134 AM CDT (1034 AM MDT) SAT JUL 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING ACROSS WESTERN KANSAS MAINLY WEST OF A LINE FROM DIGHTON TO MEADE. HIGH WIND AND HAIL WILL BE THE PRIMARY SEVERE WEATHER THREATS WITH THESE THUNDERSTORMS. WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE THIS AFTERNOON OVER THE HIGHER TERRAIN OF COLORADO. THESE THUNDERSTORMS WILL MOVE INTO WESTERN KANSAS DURING THE EVENING HOURS AND DIMINISH IN INTENSITY BEFORE MIDNIGHT. FARTHER NORTH, THUNDERSTORMS OVER WESTERN NEBRASKA AND FAR NORTHEAST COLORADO ARE EXPECTED TO ORGANIZE INTO ONE OR MORE CLUSTERS AND MOVE INTO NORTHERN KANSAS OVERNIGHT. THESE THUNDERSTORMS MAY MOVE INTO TREGO AND ELLIS COUNTIES AFTER MIDNIGHT. THE PRIMARY SEVERE WEATHER THREAT WITH THESE THUNDERSTORMS IS DAMAGING WIND. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY STRONG TO SEVERE THUNDERSTORMS ARE ONCE AGAIN EXPECTED OVER SOUTHWEST KANSAS ON SUNDAY AND SUNDAY NIGHT AS AN UPPER LEVEL TROUGH MOVES OVER THE AREA. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS. A COLD FRONT IS EXPECTED TO MOVE INTO THE AREA ON MONDAY AND THIS WILL BRING YET ANOTHER ROUND OF THUNDERSTORMS TO THE REGION. ADDITIONAL THUNDERSTORMS CAN BE EXPECTED BEHIND THE FRONT MONDAY NIGHT INTO EARLY TUESDAY MORNING AND AGAIN TUESDAY NIGHT. AFTER A SHORT PERIOD OF QUIET WEATHER, THE POTENTIAL FOR SEVERE THUNDERSTORMS WILL RETURN LATE IN THE WEEK. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EVENING ALONG AND WEST OF A DIGHTON TO MEADE LINE. 01
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 2:21 AM CDT | Severe Thunderstorm Warning | DDC | Stafford | 54 min |
| Jul 4, 2:22 AM CDT | Severe Thunderstorm Warning | DDC | Edwards | 23 min |
| Jul 4, 2:32 AM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 43 min |
| Jul 4, 3:09 AM CDT | Severe Thunderstorm Warning | DDC | Stafford | 66 min |
| Jul 4, 3:27 AM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 63 min |
| Jul 4, 5:54 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 66 min |
| Jul 4, 6:32 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 58 min |
| Jul 4, 6:43 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 47 min |
| Jul 4, 6:58 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 77 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.